Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Grand Forks, ND

July 11, 2017Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 9:43 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 9:43 PM CDT (02:43 UTC)
Expired
Jul 11, 2017, 10:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:45 PM CDTHAIL 2Fergus Falls, MNHAIL RANGED IN SIZE FROM 1.50 TO 2 INCHES. HAILED UNTIL 950 PM.
Jul 11, 9:46 PM CDTHAIL 1.5Fergus Falls, MNMOSTLY QUARTER SIZED TO HALF DOLLAR SIZED HAILS, WITH SOME HAIL UP TO PING PONG BALL SIZE
Jul 11, 10:04 PM CDTHAIL 1.56 Sse Fergus Falls, MN
Jul 11, 10:16 PM CDTHAIL 1Ottertail, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KFGF 120243
SVRFGF
MNC051-111-120345-
/O.NEW.KFGF.SV.W.0089.170712T0243Z-170712T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
943 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Otter Tail County in west central Minnesota...
  Northern Grant County in west central Minnesota...

* Until 1045 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located near Fergus Falls,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Underwood around 950 PM CDT. 
  Phelps around 955 PM CDT. 
  Ottertail Lake and Battle Lake around 1000 PM CDT. 
  Clitherall and Glendalough State Park around 1005 PM CDT. 
  Vining around 1010 PM CDT. 

Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.

This includes Interstate 94 in Minnesota between mile markers 51 and
74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
west central Minnesota.

LAT...LON 4605 9622 4632 9626 4650 9517 4637 9515
      4611 9515 4611 9577 4607 9577
TIME...MOT...LOC 0242Z 256DEG 35KT 4629 9597 

HAIL...1.25IN
WIND...60MPH
 
$$

TG
3 follow-up statements
939 
WWUS53 KFGF 120252
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
952 PM CDT TUE JUL 11 2017

MNC051-111-120345-
/O.CON.KFGF.SV.W.0089.000000T0000Z-170712T0345Z/
Otter Tail MN-Grant MN-
952 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES...

At 952 PM CDT, a severe thunderstorm was located near Fergus Falls,
moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Dalton around 955 PM CDT. 
  Underwood around 1005 PM CDT. 
  Phelps around 1010 PM CDT. 
  Battle Lake, Ottertail Lake and Glendalough State Park around 1015 
  PM CDT. 
  Clitherall around 1020 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 51 and
52, and between mile markers 55 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
west central Minnesota.

LAT...LON 4606 9607 4634 9613 4650 9517 4637 9515
      4611 9515 4611 9577 4607 9577
TIME...MOT...LOC 0252Z 253DEG 35KT 4623 9600 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

TG
270 
WWUS53 KFGF 120323
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1023 PM CDT TUE JUL 11 2017

MNC051-111-120345-
/O.CON.KFGF.SV.W.0089.000000T0000Z-170712T0345Z/
Otter Tail MN-Grant MN-
1023 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES...

At 1022 PM CDT, a severe thunderstorm was located near Ottertail, or
29 miles east of Fergus Falls, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Deer Creek around 1030 PM CDT. 
  Bluffton around 1040 PM CDT. 
  Wadena around 1045 PM CDT. 

This includes Interstate 94 in Minnesota between mile markers 66 and
74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
west central Minnesota.

LAT...LON 4610 9602 4640 9574 4650 9517 4637 9515
      4611 9515 4611 9577 4607 9577 4606 9606
TIME...MOT...LOC 0322Z 255DEG 40KT 4642 9549 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

TG
650 
WWUS53 KFGF 120339
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1039 PM CDT TUE JUL 11 2017

MNC051-111-120349-
/O.EXP.KFGF.SV.W.0089.000000T0000Z-170712T0345Z/
Otter Tail MN-Grant MN-
1039 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for central and
west central Minnesota.

LAT...LON 4610 9602 4640 9574 4650 9517 4637 9515
      4611 9515 4611 9577 4607 9577 4606 9606
TIME...MOT...LOC 0339Z 256DEG 35KT 4646 9528 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 8:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             2 N PERLEY              47.21N 96.80W
07/11/2017  E1.00 INCH       NORMAN             MN   AMATEUR RADIO

            DIME TO QUARTER SIZED HAIL

&&

BP
Local storm report, Jul 11, 8:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     AMOURDALE               48.87N 99.37W
07/11/2017                   TOWNER             ND   PUBLIC

            FACEBOOK PHOTO OF POSSIBLE TORNADO SOUTH OF HANSBORO ND

&&

BP
Local storm report, Jul 11, 8:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     ROCKLAKE                48.79N 99.25W
07/11/2017                   TOWNER             ND   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED NEAR ROCKLAKE ND, FROM SPOTTER
            LOCATED 1 MILE NORTH OF CALVIN ND

&&

BP
Local storm report, Jul 11, 9:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     2 ESE FAIRDALE          48.48N 98.19W
07/11/2017                   WALSH              ND   911 CALL CENTER

            POSSIBLE TORNADO ON THE GROUND BETWEEN ADAMS AND FAIRDALE

&&

BP
Local storm report, Jul 11, 9:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     1 W ULEN                47.08N 96.28W
07/11/2017                   CLAY               MN   EMERGENCY MNGR

            EMERGENCY MGR REPORTED TREES DOWN APPROXIMATELY 1W ULEN.
            WINDS ESTIMATED AT 70-80 MILES PER HOUR.

&&

HOPKINS
Local storm report, Jul 11, 9:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     3 N ADAMS               48.46N 98.07W
07/11/2017                   WALSH              ND   FIRE DEPT/RESCUE

            EDMORE FIRE DEPARTMENT REPORTED FUNNEL NEAR ADAMS -
            RELAYED VIA 911 CALL CENTER

&&

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFPolk43 min
Jul 11, 7:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk36 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFNorman, Polk41 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 7:59 PM CDTTornado WarningFGFClay, Norman, Polk46 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena67 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.